Lornoxicam-induced hair loss: An unusual case
MS Keny1, RR Ghodge2, SM Bandekar3,
1 Department of Pharmacology, Goa Medical College, India
2 Department of Dermatology, Venereology and Leprology, Goa Medical College, India
3 Department of Orthopaedic Surgery, Goa Medical College, India
M S Keny
Department of Pharmacology, Goa Medical College
A patient started on 8 mg lornoxicam twice daily for pain in the hips developed acute-onset scalp hair loss. History and clinical examination revealed no evident abnormalities. Temporal association of the onset of hair loss with the use of lornoxicam, inability to explain hair loss by alternate causes, possibility of hair loss with lornoxicam and resolution on dechallenge placed this reaction as a probable adverse reaction to lornoxicam.
|How to cite this article:|
Keny M S, Ghodge R R, Bandekar S M. Lornoxicam-induced hair loss: An unusual case.J Postgrad Med 2013;59:218-219
|How to cite this URL:|
Keny M S, Ghodge R R, Bandekar S M. Lornoxicam-induced hair loss: An unusual case. J Postgrad Med [serial online] 2013 [cited 2021 Oct 20 ];59:218-219
Available from: https://www.jpgmonline.com/text.asp?2013/59/3/218/118042
Sornoxicam is a nonsteroidal anti-inflammatory drug (NSAID) which belongs to the oxicam class. It is a nonselective cyclooxygenase (COX) enzyme inhibitor. It is indicated for short-term treatment of mild to moderate pain. In the clinical practice, common side effects of lornoxicam are headache, abdominal pain, nausea and dizziness.  Here, we present an unusual case of hair loss following treatment with lornoxicam.
A 55 year-old postmenopausal lady, clerk by profession, was diagnosed as avascular necrosis of both hips and underwent a replacement surgery of the right hip. She was prescribed etoricoxib (a selective COX-2 inhibitor) 90 mg twice a day for hip pain. After five months, the patient was shifted to lornoxicam 8 mg twice a day due to inadequate pain relief with etoricoxib.
Four days after starting lornoxicam, the patient noticed significant increase in scalp hair loss (more than 150 hairs) for about two days. We discontinued lornoxicam and switched over to etoricoxib 90 mg twice daily. After one week of starting etoricoxib, hair loss decreased significantly (less than 100 hairs).
The patient had not taken any other drugs implicated in causing hair loss. She had no symptoms of endocrine disease, nutritional deficiency, or acute stress. She had made no changes to her hair care routine and had not noticed any hair loss in her eyebrows or pubic region, or on her arms or legs. Examination of the scalp area showed a non-scarring type of generalized hair loss. No other scalp pathology contributing to hair loss was noted. Clinical examination of other systems revealed no abnormalities.
As hair loss is a rare side effect of NSAIDS, it usually goes undiagnosed. Although patients notice this side effect, they do not associate hair loss with the use of drug and thus don't report it.
Few clinical trials have reported alopecia as an uncommon side effect seen with lornoxicam.  Temporal association of the onset of hair loss with the use of lornoxicam, inability to explain hair loss by any alternate causes, possibility of hair loss with lornoxicam and resolution of hair loss resolution on dechallenge made this reaction a probable adverse reaction to lornoxicam with a score of 6 on the Naranjo Adverse Drug Reaction Probability Scale. 
Non-selective NSAIDs, such as indomethacin, naproxen, piroxicam, or ibuprofen can induce hair loss in vivo. The COX-1 isoform is normally present in the dermal papilla of human hair follicles, whereas the COX-2 isoform is induced only during an inflammatory response.  Non selective NSAIDs are inhibitors of both these isoforms, whereas selective agents inhibit only COX-2.
The possible explanation for hair loss by lornoxicam is a decrease in prostaglandins synthesis through COX inhibition. Prostaglandins (PGs) like PGE2 and PGF2α are said to cause hair growth. , The drug minoxidil used for treatment of hair loss acts by stimulation of PGE2 synthesis.  The PGF2α analog latanoprost can induce hypertrichosis in patients.  PGD2 inhibits hair growth and thus represents a negative counterbalance to the positive effects on hair growth shown by PGE2 and PGF2α.  Thus, PGs could have a physiological role in the hair cycle. If any drug decreases production of PGE2 and PGD2 equally, it will have minimal effects on hair growth. This could be the reason why NSAIDs normally do not cause hair loss.
The hair follicle goes through cyclical periods of growth (anagen), regression (catagen), rest (telogen), and shedding (exogen). Most people have about 100,000 scalp hairs, and normally 10% to 15% of these are in the telogen phase. Shedding of 100 to 150 telogen hairs per day is normal. The most common type of diffuse shedding is telogen effluvium, in which anagen phase hair follicles transit prematurely to the telogen phase, resulting in a noticeable increase in hair shedding at the end of the telogen phase two to three months later. 
In this case, since the trigger was short-lived, the hair loss was acute and resolved early. This is contradictory to the telogen effluvium reported with other NSAIDs which is slow in onset and persists longer.  In this case, probably the existing telogen follicles had simultaneously entered into a premature exogen phase, involving an increase in the shedding of club hairs. The control mechanism of the exogen process remains to be determined and could involve prostaglandins.
Factors such as dosage, duration of treatment, and normal variations in how people respond to medications determine the degree of hair loss that may occur. However, if the patient is already predisposed to hair loss, then lornoxicam may be a precipitating factor for evident hair loss. Selective COX-2 inhibitors or opioid analgesics could be an answer in managing pain in these patients.
In conclusion, lornoxicam-induced hair loss is an adverse reaction that is not acceptable especially in female patients and might cause anxiety to the patient, but this adverse event is not a serious one. It is possible to achieve complete resolution of hair loss by early withdrawal of the drug. It is important that we reassure the patients. Increased awareness about the occurrence of such a reaction to a commonly used drug like lornoxicam can help the treating physician in making an early diagnosis of drug -induced hair loss.
|1||Radhofer-Welte S, Dittrich P, Simin M, Branebjerg PE. Comparative bioavailability of lornoxicam as single doses of quick-release tablet, standard tablet and intramuscular injection: A randomized, open-label, crossover phase I study in healthy volunteers. Clin Drug Investig 2008;28:345-51.|
|2||Undesirable effects of lornoxicam. Available from: http://www.emea.europa.eu/docs/en_GB/document_library/Referrals_document/Xefo_30/WC500009083.pdf. [Last accessed on 2013 Feb 10].|
|3||Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.|
|4||Michelet JF, Commo S, Billoni N, Mahe YF, Bernard BA. Activation of cytoprotective prostaglandin synthase-1 by minoxidil as a possible explanation for its hair growth-stimulating effect. J Invest Dermatol 1997; 108:205-9.|
|5||Torii E, Segi E, Sugimoto Y, Takahashi K, Kabashima K, Ikai K, et al. Expression of prostaglandin E2 receptor subtypes in mouse hair follicles. Biochem Biophys Res Commun 2002;290:696-700.|
|6||Sasaki S, Hozumi Y, Kondo S. Influence of prostaglandin F2a and its analogues on hair regrowth and follicular melanogenesis in a murine model. Exp. Dermatol 2005; 14:323-8.|
|7||Strober B, Potash S, Grossman M. Eyelash hypertrichosis in a patient treated with topical latanoprost. Cutis 2001; 67:109-10.|
|8||Garza LA, Liu Y, Yang Z, Alagesan B, Lawson JA, Norberg SM, et al. Prostaglandin D2 inhibits hair growth and is elevated in bald scalp of men with androgenetic alopecia. Sci Transl Med 2012; 4:126ra34.|
|9||Harrison S, Bergfeld W. Diffuse hair loss: Its triggers and management. Cleve Clin J Med 2009; 76:361-7.|
|10||Pillans PI, Wood DJ. Drug-associated alopecia. Int J Dermatol 1995; 34:149-58.|